A new method for approximate analytical solutions to nonlinear oscillations of nonnatural systems

Research output: Journal Publications and ReviewsRGC 21 - Publication in refereed journalpeer-review

39 Scopus Citations
View graph of relations



Original languageEnglish
Pages (from-to)1-13
Journal / PublicationNonlinear Dynamics
Issue number1
Publication statusPublished - Apr 2003


This paper deals with nonlinear oscillations of a conservative, nonnatural, single-degree-of-freedom system with odd nonlinearity. By combining the linearization of the governing equation with the method of harmonic balance, we establish approximate analytical solutions for the nonlinear oscillations of the system. Unlike the classical harmonic balance method, the linearization is performed prior to proceeding with harmonic balancing thus resulting in linear algebraic equations instead of nonlinear algebraic equations. Hence, we are able to establish the approximate analytical formulas for the exact period and periodic solution. These approximate solutions are valid for small as well as large amplitudes of oscillation. Two examples are presented to illustrate that the proposed formulas can give excellent approximate results.

Research Area(s)

  • Harmonic balance method, Linearization, Nonlinear oscillation, Nonnatural system, Odd nonlinearity